What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 19, 3:09 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 19, 3:09 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
409 PM EDT Tue Jul 19 2022
.SYNOPSIS...
A trough will linger near the area through Wednesday. A cold
front will drop into the area Thursday night, then dissipate
Friday. High pressure will build in for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Through This Evening: Radar indicates several areas of
convection across our area, generally moving towards the coast.
A mid-level trough is currently approaching from the northwest,
which is leading to broad scale lift and helping to initiate and
maintain the convection. Additionally, there is a weak jet
streak nearby. At the surface, the sea breeze didn't have much
luck moving inland because it faced resistance from the westerly
winds. SPC Mesoscale Analysis indicates 2,000-2,500 J/Kg of
MLCAPE for the next few hours. Effective bulk shear values are
around 25 kt. Closer to the coast, DCAPEs are higher, exceeding
800 J/kg. With all of this in mind, a few organized storms
producing marginally severe wind gusts are possible. PWATs are
~2", which is leading to heavy rainfall. Luckily, the storms are
moving fast enough to limit the heavy rainfall and flooding
risk. But if the storms significantly slow down and/or backbuild
closer to the coast, then we could have flooding issues,
especially in the lower-lying and poorly drained areas.
Tonight: The worst of the convection is expected to move out to
sea and dissipate later in the evening. However, some of the
CAMs and synoptic models hint at another round of convection
approaching from the west and moving through our area overnight.
The problem is each model has significant differences in the
timing, coverage, and intensity. Plus, they're highly dependent
on what happens during the early evening. Given all of the
uncertainty, we were forced to go with chance or slight chance
POPs for most of the area, gradually having them trend lower
overnight. But this aspect of the forecast will need to be
adjusted with future updates. Otherwise, lows will be close to
normal, generally in the 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: The upper trough axis will advance toward the east coast.
To start the day, a few showers/thunderstorms could develop over or
move into inland counties. Then, with diurnal warming/
destabilization, this feature should again help to support at least
scattered thunderstorms which should move from west/northwest toward
the east/northeast especially during the afternoon/evening. An
environment featuring effective bulk shear values 15-25 knots could
promote persistent multicell thunderstorms which could produce
brief/localized strong wind gusts. Despite PWAT values at least 2
inches, thunderstorms/associated heavy rainfall should not in most
cases linger for long over the same locations. Outside of
thunderstorms, expect typically hot and humid conditions with
maximum heat index values 100-105F at many locations.
Thursday: The upper trough will linger over the region. However,
lower/mid tropospheric flow/associated shear should be significantly
reduced as compared with Tuesday/Wednesday, so scattered
thunderstorms which develop along the sea breeze and other mesoscale
boundaries within the typically hot/humid air mass will propagate
more slowly/erratically. This scenario, featuring PWAT values over 2
inches and somewhat elevated moisture transport should increase the
probability for locally heavy rainfall. Outside of thunderstorms,
heat index values could push into the 105-109F range at many
locations, especially along/east of I-95.
Friday: The weakening upper trough will persist over the region,
while a surface cold front will approach the region from the
northwest. Within the ongoing moist air mass, this scenario should
readily promote diurnal thunderstorm development, and latest
guidance depicts likely PoPs Friday afternoon/evening across a wide
swath of inland counties. Weak flow/shear will support locally heavy
rainfall and perhaps a couple of brief/damaging wet microbursts.
Greater cloud cover/precipitation coverage could result in
temperatures a couple of degrees lower than those of Thursday.
However, due to dewpoints at least in the middle to upper 70s,
maximum heat index values could still top out in the 102-107F range
at many locations, especially along/east of I-95.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The cold front will stall and dissipate north of the region early
this week, then upper ridges over the Atlantic and west of the
region will expand and bridge/combine over our region well into next
week. This pattern will maintain typically hot/humid conditions and
should result in a subtle decrease in coverage of diurnal/mainly sea
breeze thunderstorms.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
20Z Update: Radar indicates convection increasing across our
area and this trend is expected to continue for the next few
hours. Brief MVFR or possibly IFR is possible at all of our TAF
sites during the TEMPO groups. But amendments may still be
needed based on future radar trends. The worst of the convection
is expected to dissipate later this evening. Though, some models
hint at another round of convection overnight. Given the
uncertainty with this, we're maintaining VFR for the latter
half of the TAF time period.
Extended Aviation Outlook: Periodic flight restrictions are
possible at KCHS/KJZI/KSAV during showers/thunderstorms each
afternoon/evening. Also, MVFR ceilings could occur as diurnal
cumulus develops within a moist air mass each morning.
&&
.MARINE...
Through Sunset: Convection moving through portions of the
waters is expected to bring wind gusts exceeding 34 kt and
frequent cloud to water lightning.
Tonight: A surface trough inland and high pressure in the
Atlantic should maintain elevated winds across the waters. The
strongest winds are across the Charleston County waters, which
is where we have a Small Craft Advisory in effect for wind
gusts. However, winds here have been a few kt lower than
anticipated and the current forecast has them easing sooner. For
this reason, we expect the Small Craft Advisory to expire this
evening. Otherwise, SW winds will persist, easing to around 15
kt by daybreak Wednesday. Seas will average 3-5 ft.
Through Wednesday, thunderstorms with gusty winds could advance from
land into coastal waters. mariners should remain alert for Special
Marine warnings and Marine Weather Statements. Otherwise, outside
thunderstorms Wednesday through Sunday primary concerns focus on the
potential for fairly widespread Small Craft Advisory winds Wednesday
night through Thursday night and perhaps into Friday, with S/SW
gusts at least 25 knots and seas 3-5 feet becoming common during
this period. Thereafter, winds/seas should transition to sub-SCA
levels more typical of mid-summer, with daily maximum winds close to
the coast within the daily sea breeze.
Rip Currents: Elevated S/SW winds and a small swell are
expected to produce a Moderate Risk for rip currents on all
beaches through Thursday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ350.
&&
NEAR TERM...
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...SPR
MARINE...SPR
Hazardous weather outlook, Jul 19, 2:41 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
341 PM EDT Tue Jul 19 2022
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
341 PM EDT Tue Jul 19 2022
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-201945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
341 PM EDT Tue Jul 19 2022
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH WEDNESDAY
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 19, 12:34 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
134 PM EDT Tue Jul 19 2022
GAZ099-100-115-191800-
Evans-Bulloch-Candler-
134 PM EDT Tue Jul 19 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, BULLOCH AND
CANDLER COUNTIES...
At 133 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Nevils, or 8 miles northeast of Claxton,
moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Brooklet, Register, Denmark, Nevils, Bay and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3237 8195 3241 8154 3236 8151 3235 8149
3234 8149 3233 8147 3223 8147 3218 8165
3220 8198
TIME...MOT...LOC 1733Z 268DEG 29KT 3227 8183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, Jul 19, 2:24 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
324 PM EDT Tue Jul 19 2022
SCZ044-045-049-050-052-192015-
Inland Berkeley-Coastal Colleton-Tidal
Berkeley-Charleston-Dorchester-
324 PM EDT Tue Jul 19 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON,
BERKELEY AND DORCHESTER COUNTIES...
At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Maybank Bridge, or near West Ashley, moving
east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Edisto Beach,
Downtown Charleston, West Ashley and Daniel Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3284 7963 3274 7983 3266 7986 3259 7997
3252 8015 3253 8021 3247 8030 3258 8058
3277 8038 3293 8016 3304 7956
TIME...MOT...LOC 1923Z 274DEG 22KT 3276 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BSHLocal storm report, Jul 19, 2:37 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM MARINE TSTM WIND 2 ESE CHARLESTON 32.77N 79.91W
07/19/2022 M40 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2200992
SPRLocal storm report, Jul 19, 2:48 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM MARINE TSTM WIND 2 ESE CHARLESTON 32.77N 79.91W
07/19/2022 M43 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2200993
SPRLocal storm report, Jul 19, 2:53 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
07/19/2022 M39 MPH AMZ330 SC MESONET
&&
EVENT NUMBER CHS2200994
SPRLocal storm report, Jul 19, 3:08 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM MARINE TSTM WIND 1 S MOUNT PLEASANT 32.77N 79.87W
07/19/2022 M40 MPH AMZ330 SC PUBLIC
TEMPEST STATION AT CHARLESTON HARBOR EAST MEASURED A
WIND GUST OF 40 MPH OR 35 KTS.
&&
EVENT NUMBER CHS2200995
NED